Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 30, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 26, 1997, 4:36 PM EDT for Charleston County, South Carolina. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 1997, 4:36 PM EDT (20:36 UTC)
- Expired
- May 26, 1997, 5:45 PM EDT
- In force
- 69 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
061 WUUS1 KCHS 262032 RRA SVRCHS SCC019-262145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 436 PM EDT MON MAY 26 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...CHARLESTON COUNTY AND THE ADJACENT COASTAL WATERS FROM CAPE ROMAIN TO CHARLESTON HARBOR CHARLESTON DOPPLER RADAR IS INDICATING A SEVERE THUNDERSTORM MOVING INTO NORTHERN CHARLESTON COUNTY NEAR MCCLELLANVILLE. THIS STORM IS MOVING SOUTHEAST AT 30 MPH AND MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:48 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 26, 2:48 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 245 PM EDT MON MAY 26 1997 STNRY FNT XTNDS EWRD TO SRN MO & VA/NC LINE. WK SFC RIDGE XTNDS FM FL INTO NRN GA SWRD MOVG FNT WL PROVIDE FOR CHC POPS AS IT REACHES SC. PCPN IN ERN NC/SC ASSOCIATED W DPRTNG VORT MAX AIRMASS INSTAB. WRN SC/NRN GA WL SEE LKLY SH/TSRA THIS EVE WITH MCS TRACKING IN GNRL DIR. BEYOND 1ST PD ETA/NGM HAVE LOW CHC POPS THRU FCST. UL FTRS LACKING FOR SIG PCPN XCPT FOR FNTL PASSAGE. ALL MODELS SHOW WEDGE SETUP E OF APPLCHNS...AND SFC HI SHOWS LTL MVMNT UNTIL LATE WEEK. A GUD SETUP FOR A LONG PD OF NERLY FLOW. LUKS MORE LIKE MARCH THAN LATE MAY. NO SUG CHNGS TO TEMPS AS WEDGE SETUP WUD IMPLY LEANING TWRDS AVN TEMPS WHICH USUALLY SEEM A FEW DEGS TOO COOL. CHC POPS THRU PD. ON CSTL WTRS SCA XPCTED THRU PD W FNTL PASSAGE. RMC
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.